One of my patients is asking me for a natural alternative to prednisone. It seems she gets a run down sick feeling one week after her Botox injections. I spoke with the doctor, hoping there was a prophylactic antibiotic she could take. He said it was probably due to an immune response to a foreign protein and if anything prednisone would work more than any antibiotic. He doesn’t want her to take prednisone, he said to look for a natural type alternative. Any ideas?
Botox is Botulinum Toxin type A, a protein produced by the bacterium Clostridium botulinum, and is considered the most powerful neurotoxin ever discovered. It causes Botulism, a serious and life-threatening illness in humans and animals.
I am going to respond to this idiocy with my honest opinion. There is nothing positive in this question and there are a bunch of people who need their heads straightened.
First, the mere idea of injecting botulinum toxin borders on insane. Using an extremely toxic substance because you want to have smoother skin is unhealthy and it’s just plain bad. That stuff can make you sick – as the patient already experiences. It can also kill you.
For what? Because you want fewer wrinkles? In addition to being a dumb move, the results are often not a real improvement. I’ve seen my share of people who look hideous after those injections. Still, they get repeat injections. There must be something wrong with their mirrors.
Next, the best method of handling dis-ease and discomfort is prevention. The patient in this story knows exactly what causes her to be ill, yet she wants to keep doing it. This is more support for my suggestion that the “patient” has a sanity issue – she does the same thing while hoping for a better outcome.
Since she knows what causes it, but continues to use the toxin, the “patient” is looking for something to help her avoid having “a run down sick feeling”. The doctor has at least a modicum of sensibility because he at least doesn’t want to prescribe something.
Enter the pharmacist.
Here’s a person who should have solid knowledge about drug reactions and interactions, yet is thinking about adding a glucocorticoid (steroid) or even an antibiotic to help remove bad effects from using a highly toxic substance.
The patient is acting from ignorance (and some insanity). The doctor has a small amount of integrity. The pharmacist asking the question needs to get a clue.
She should be offering clear, rational advice instead of searching for something to mask the symptoms of a self-induced poisoning. Someone should stand up to the “patient” and explain some of the facts of life and I think that someone ought to be the pharmacist.
Yes, the pharmacist may lose a sale, and maybe a customer, but she will do the rational, healthy thing – advise the “patient” to stop getting the injections. Tell the “patient” it’s unhealthy and the shots don’t actually make her look good.
The truth often hurts. But if done properly, the pain can be minimized.